Cetirizine and loratadine: minimal risk of QT prolongation.
Some antihistamines, such as mizolastine and ebastine, can prolong the QT interval and provoke severe cardiac arrhythmias. This review examines the effects of two widely used antihistamines, cetirizine and loratadine, on the QT interval. As of mid 2009 very few clinical data had been published on the risk of QT prolongation with cetirizine or loratadine. The very rare reported cases of torsades de pointes linked to loratadine mainly appear to involve drug interactions, especially with amiodarone and enzyme inhibitors. We found no reports of QT prolongation attributed to desloratadine, the main metabolite of loratadine. Two cases of QT prolongation with cetirizine have been published, one of which involved overdose and renal failure. The reports are too vague to conclude that cetirizine was implicated. We found no reports of QT prolongation attributed to levocetirizine. Cetirizine is a metabolite of hydroxyzine, another antihistamine. In the 1960s, a study of patients with psychosis showed a risk of QT prolongation. A case of recurrent syncope with QT prolongation has since been reported, along with rare cases of cardiac arrhythmia. In practice, cetirizine and loratadine are first-line antihistamines. However, caution is needed in certain circumstances. In particular, it is best that patients who have risk factors for torsades de pointes or who are taking certain enzyme inhibitors avoid using loratadine. It is best to avoid using cetirizine in cases of renal failure.
Version: za2963e q8za3 q8zbd q8zcc q8zda q8zea q8zfa q8zg2